Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Oct 5, 2021, 4:30 AM PDT for Imperial County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 4:30 AM PDT (11:30 UTC)
- Expired
- Oct 5, 2021, 5:15 AM PDT
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.25 in
- Wind
- 40
County Imperial County, CA
The radar
The Yuma radar (KYUX), 76 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2705 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
698
WWUS85 KPSR 051130
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
430 AM PDT Tue Oct 5 2021
CAZ565-567-051215-
Imperial County Southeast CA-Imperial Valley CA-
430 AM PDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of south central
Imperial County through 515 AM PDT...
At 429 AM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or 7 miles northeast of Calexico, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holtville, Bonds Corner, Glamis, Alamorio and Wiest.
This includes the following highways...
CA Interstate 8 between mile markers 42 and 63.
CA Route 78 between mile markers 18 and 40.
CA Route 111 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3308 11546 3309 11506 3269 11513 3267 11538
3267 11550
TIME...MOT...LOC 1129Z 181DEG 29KT 3274 11539
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
ADWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 2:30 AM PDT, 2 hours earlier.
Area forecast discussion, Oct 5, 2:30 AM PDT, 2 hours before
Area Forecast Discussion National Weather Service Phoenix AZ 230 AM MST Tue Oct 5 2021 .SYNOPSIS... A low pressure system will move through the Southwest today. Periods of showers and thunderstorms will continue this morning, then gradually end from west to east this afternoon and evening. Some storms across central Arizona could be strong this afternoon, capable of producing strong, damaging winds and large hail. Some blowing dust will also be possible. Dry weather returns tomorrow and Thursday with near normal temperatures. A low end rain chance is possible with another passing system Friday and Saturday with slightly cooler temperatures. A quiet weekend with typical temperatures is expect, with the potential for a dry but notably cooler and winder weather system next week. && DISCUSSION... An upper level low is just southwest of San Diego, where it has been generating extensive thunderstorm activity. Across our CWA, the forecast has generally been holding as we remain in the warm sector of the system. Moisture levels have been gradually increasing, leading to areas of showers developing mainly across our eastern CWA. Satellite-derived and objective analysis PWAT values show a tongue of 1"+ values with the axis over western Maricopa County, coincident with the ongoing showers. Per similar analysis, the western CWA is in a bit of a dry slot and at this point may not see much precipitation until the main low moves in within the next few hours. For Maricopa County and points east, showers with embedded "garden variety" thunderstorms will continue for a few hours this morning. SPC mesoanalysis does show ~1000 J/kg of DCAPE, so even though the showers/thunderstorms likely won't be very strong themselves, the environment remains conducive to gusty outflow winds. Rainfall amounts thus far have been light, where it has rained, at about 0.1-0.2", but continual training in some areas will push this amounts higher. It does look like there will be a notable break across central Arizona later this morning, with even quite a bit of sun which coupled with the on-going WAA will help push temperatures toward 90°F. The main show will be the passage of the filling but still potent low as it moves northeast across the Colorado River basin. Latest CAMs are in pretty good agreement on overall convective trends, which is not a surprise given the robust synoptic forcing in place. Uncertainty hinges on the exact track of the low. Thunderstorms will likely develop across the Imperial Valley around 12Z, give or take an hour, and move to the northeast. Instability will be a bit limited, perhaps around 500 J/kg, which coupled with the strong PVA will support a few strong (but likely sub-severe) thunderstorms. Downburst/outflow winds could approach 50 mph. As the storms and parent low move into southwest Arizona (heading for northern Arizona) this afternoon, the environment becomes more favorable for severe weather. HREF mean MUCAPE values reach 500-1000+ J/kg across Yuma/La Paz/Maricopa Counties during the afternoon hours. Bulk shear vectors approach 50 kt. Storm updrafts could intensify with the instability and begin rotating given the shear, possible reaching severe limits with respect to straight line winds (58+ mph) and hail (1"+). The latest SPC outlook supports this with a 5% hail and wind contour. Notably there is a 2% tornado contour just to the north of our CWA - a tornado or two can't be ruled out with these storms, especially across northern Maricopa County where increasing terrain height will support lower LCLs. It should also be noted the potential for no convection across the Phoenix area, despite the instability and shear, should the low track further north. Today certainly has boom-bust potential. QPF values have not change much, with deterministic amounts (storm total) for lower elevations around 0.1-0.2" (10/90th percentile of 0.0/0.4-1.2"). and higher elevations near 0.2-0.4" (10/90th percentile 0.1/2.0"). The higher ends represent potential associated with strong thunderstorms and/or training of heavy showers for extended periods. Overall it appears any flooding threat is minimal with exception of burn scars and downstream areas. The thunderstorm and severe threat will very quickly diminish this afternoon/evening, from west to east, as the vort max ejects towards the Four Corners. A few residual showers will be possible Wednesday, mainly near elevated terrain locations, but otherwise it will be a quiet day. Global ensemble members still indicate another short wave approaching from the northwest Thursday/Friday, but due to a strong anticyclone centered over Texas will not progress much toward our CWA. Instead, an unusually strong SW-NE oriented jet streak will develop (120+ kt, 99th percentile) across the Southwest. The embedded shortwave and jet dynamics will bring slightly cooler temperatures, afternoon breezes, and may generate a few showers across Arizona. Temperatures will dip a bit behind the system for Friday/Saturday before bouncing back Sunday/Monday ahead of the next system. Cluster scenarios indicate another, potentially deeper, trough early next week (Mon/Tue). While there are typical depth/timing differences on the specifics, there is markedly less spread than seen the previous few days, with the vast majority of EPS/GEM/GEFS members resolving the trough. It appears it will be dry for our area (very few members show any rain at all), but there will be a period of enhanced winds with its passage. It will also get much cooler in this scenario - the current deterministic forecast has Wednesday morning lows in the lower 40s to lower 50s. && .AVIATION...Updated at 0600Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Mid v high CIGs AOA 9-11 kft will persist through the period with initially light to moderate NW and VRB winds near 05-12 kt. Showers with a few embedded light thunderstorms east of the Phoenix will continue to move through the area on and off tonight and especially around ~10-14Z. There is a decent chance (~30%) of a rather heavy and more impactful round of showers and thunderstorms moving in from the west starting ~22-23Z through 02-03Z. Wind gusts during the heaviest storms are expected from the mid 20s to mid 30 kt range. Occasionally gusty NW-N-ENE component storm outflows with gusts in the upper teens are currently favored for Tue by mid morning and into the afternoon with only marginal confidence on Tueday's winds. Low CB CIGS near 5-7 kft and restricted visibilities down to 5 sm are possible near the heaviest storms. Southeast California/Southwest Arizona including KIPL and KBLH: A storm system will pass across the area during the period with shower activity gradually developing later tonight after 08Z and becoming more widespread early to mid morning tomorrow. CIGs will remain AOB 090 kft though may briefly lower to 5-7 kft in heavier showers and thunderstorms from early to late morning and the early afternoon. Gusty SW-NW component outflows from showers and embedded storms with gusts upwards of 20-25 kt are also favored during the early to mid morning at KIPL, and the later half of the morning to mid afternoon at KBLH. Areas of patchy blowing dust with reduced slant-wise visibilities are also possible near showers/storms. && .FIRE WEATHER... Thursday through Monday: One weather system will move through the region Thursday and Friday, bringing low end rain chances and a slight uptick in afternoon humidity. Slightly cooler and drier weather arrives Saturday, but warmer and drier weather is expected Sunday and Monday. Overnight humidity values will generally be trending down through the entire period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Iniguez AVIATION...Sawtelle FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Oct 5, 4:23 AM PDT, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
423 AM PDT Tue Oct 5 2021
CAZ562-563-566-051215-
Imperial County West CA-Salton Sea CA-Imperial County Southwest CA-
423 AM PDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of western Imperial
County through 515 AM PDT...
At 422 AM PDT, Doppler radar was tracking a strong thunderstorm over
Ocotillo, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plaster City, Salton City, Ocotillo, Ocotillo Wells, Fish Creek Wash,
Coyote Wells, Winona and Ocotillo Wells Vehicular Rec Area.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
21.
CA Route 78 between mile markers 1 and 13.
CA Route 86 between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3307 11611 3308 11609 3328 11608 3327 11577
3263 11586 3262 11610
TIME...MOT...LOC 1122Z 181DEG 23KT 3275 11598
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Oct 5, 4:30 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
430 AM PDT Tue Oct 5 2021
CAZ565-567-051215-
Imperial County Southeast CA-Imperial Valley CA-
430 AM PDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of south central
Imperial County through 515 AM PDT...
At 429 AM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or 7 miles northeast of Calexico, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holtville, Bonds Corner, Glamis, Alamorio and Wiest.
This includes the following highways...
CA Interstate 8 between mile markers 42 and 63.
CA Route 78 between mile markers 18 and 40.
CA Route 111 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3308 11546 3309 11506 3269 11513 3267 11538
3267 11550
TIME...MOT...LOC 1129Z 181DEG 29KT 3274 11539
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 5:45 AM PDT | Special Weather Statement | PSR | 45 min | |
| Oct 5, 5:48 AM PDT | Special Weather Statement | PSR | 42 min | |
| Oct 5, 6:39 AM PDT | Special Weather Statement | PSR | Yuma | 51 min |
| Oct 5, 6:41 AM PDT | Special Weather Statement | PSR | 49 min | |
| Oct 5, 7:15 AM PDT | Special Weather Statement | PSR | 30 min | |
| Oct 5, 7:37 AM PDT | Special Weather Statement | PSR | La Paz | 23 min |
| Oct 5, 7:56 AM PDT | Special Weather Statement | PSR | 34 min | |
| Oct 5, 8:05 AM PDT | Special Weather Statement | PSR | La Paz | 40 min |
| Oct 5, 8:07 AM PDT | Special Weather Statement | PSR | La Paz | 38 min |
| Oct 5, 8:24 AM PDT | Special Weather Statement | PSR | Yuma | 51 min |
| Oct 5, 8:44 AM PDT | Special Weather Statement | PSR | La Paz | 46 min |
| Oct 5, 8:46 AM PDT | Special Weather Statement | PSR | Yuma | 29 min |
| Oct 5, 9:01 AM PDT | Special Weather Statement | PSR | Yuma | 44 min |
| Oct 5, 9:10 AM PDT | Special Weather Statement | PSR | La Paz | 35 min |
| Oct 5, 9:28 AM PDT | Special Weather Statement | PSR | Maricopa | 32 min |
| Oct 5, 9:30 AM PDT | Special Weather Statement | PSR | 30 min | |
| Oct 5, 9:37 AM PDT | Special Weather Statement | PSR | 38 min | |
| Oct 5, 9:39 AM PDT | Special Weather Statement | PSR | Yuma | 36 min |
| Oct 5, 10:08 AM PDT | Special Weather Statement | PSR | 37 min | |
| Oct 5, 10:21 AM PDT | Special Weather Statement | PSR | Maricopa | 24 min |
| Oct 5, 10:46 AM PDT | Special Weather Statement | PSR | 29 min | |
| Oct 5, 11:06 AM PDT | Special Weather Statement | PSR | 24 min | |
| Oct 5, 11:16 AM PDT | Special Weather Statement | PSR | Maricopa | 29 min |
| Oct 5, 11:37 AM PDT | Special Weather Statement | PSR | Yuma | 23 min |
| Oct 5, 11:42 AM PDT | Special Weather Statement | PSR | Maricopa | 33 min |
| Oct 5, 11:43 AM PDT | Special Weather Statement | PSR | Maricopa | 32 min |
| Oct 5, 11:51 AM PDT | Special Weather Statement | PSR | 24 min | |
| Oct 5, 12:03 PM PDT | Special Weather Statement | PSR | La Paz | 27 min |
| Oct 5, 12:13 PM PDT | Special Weather Statement | PSR | 47 min | |
| Oct 5, 12:16 PM PDT | Special Weather Statement | PSR | 29 min | |
| Oct 5, 12:19 PM PDT | Special Weather Statement | PSR | 26 min | |
| Oct 5, 12:28 PM PDT | Special Weather Statement | PSR | Pinal | 32 min |
| Oct 5, 12:45 PM PDT | Special Weather Statement | PSR | 30 min | |
| Oct 5, 12:46 PM PDT | Special Weather Statement | PSR | La Paz | 29 min |
| Oct 5, 12:48 PM PDT | Special Weather Statement | PSR | 27 min | |
| Oct 5, 12:58 PM PDT | Special Weather Statement | PSR | 47 min | |
| Oct 5, 1:00 PM PDT | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 30 min |
| Oct 5, 1:07 PM PDT | Special Weather Statement | PSR | Pinal | 38 min |
| Oct 5, 1:09 PM PDT | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Oct 5, 1:15 PM PDT | Special Weather Statement | PSR | 30 min | |
| Oct 5, 1:25 PM PDT | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Oct 5, 1:35 PM PDT | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 40 min |
| Oct 5, 1:45 PM PDT | Special Weather Statement | PSR | 45 min | |
| Oct 5, 1:48 PM PDT | Special Weather Statement | PSR | 27 min | |
| Oct 5, 1:50 PM PDT | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 5, 1:58 PM PDT | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 17 min |
| Oct 5, 2:12 PM PDT | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 33 min |
| Oct 5, 2:28 PM PDT | Special Weather Statement | PSR | 17 min | |
| Oct 5, 2:35 PM PDT | Flash Flood Warning | PSR | Gila | 4 hr |
| Oct 5, 2:45 PM PDT | Special Weather Statement | PSR | Gila | 45 min |
| Oct 5, 2:50 PM PDT | Severe Thunderstorm Warning | PSR | Gila | 40 min |
| Oct 5, 3:13 PM PDT | Special Weather Statement | PSR | Gila | 32 min |
| Oct 5, 3:20 PM PDT | Special Weather Statement | PSR | 25 min | |
| Oct 5, 3:32 PM PDT | Special Weather Statement | PSR | 28 min | |
| Oct 5, 3:47 PM PDT | Special Weather Statement | PSR | 43 min | |
| Oct 5, 4:06 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Oct 5, 4:09 PM PDT | Special Weather Statement | PSR | Gila | 21 min |
| Oct 5, 4:18 PM PDT | Severe Thunderstorm Warning | PSR | Gila | 27 min |
| Oct 5, 4:22 PM PDT | Special Weather Statement | PSR | 38 min | |
| Oct 5, 4:33 PM PDT | Flash Flood Warning | PSR | Pinal | 2 hr |
| Oct 5, 4:34 PM PDT | Severe Thunderstorm Warning | PSR | Gila | 41 min |
| Oct 5, 4:39 PM PDT | Special Weather Statement | PSR | Maricopa | 51 min |
| Oct 5, 4:41 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Oct 5, 4:45 PM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 5, 4:54 PM PDT | Special Weather Statement | PSR | Maricopa | 36 min |
| Oct 5, 4:23 AM PDT | Special Weather Statement | PSR | Imperial | 52 min |
| Oct 5, 4:49 AM PDT | Special Weather Statement | PSR | Imperial | 41 min |
| Oct 5, 5:21 AM PDT | Areal Flood Advisory | PSR | Imperial | 96 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.